Pennsylvania, 2015

Hail and Damaging Winds in Pennsylvania, July 14, 2015

July 14, 2015 · NWS CTP · 3 events in 2 counties and zones

A weak warm front draped across central Pennsylvania from an occluded area of low pressure over Lake Huron. Decent low-level lapse rates combined with sufficient shear to produce strong thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A weak warm front draped across central Pennsylvania from an occluded area of low pressure over Lake Huron. Decent low-level lapse rates combined with sufficient shear to produce strong thunderstorms across the area. One long-lived cell produced quarter-sized hail near Bald Eagle and a rotating wall cloud south of State College.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 12:17 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 14, 12:17 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
117 PM EDT TUE JUL 14 2015

.SYNOPSIS...
A SLOW MOVING UPPER TROUGH AND SURFACE WARM FRONT OVER THE AREA
WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS
TONIGHT INTO TUESDAY NIGHT. HIGH PRESSURE BUILDING SOUTHEAST FROM
THE GREAT LAKES WILL BRING A DRIER WEATHER PATTERN DURING THE
SECOND HALF OF THE WEEK BEFORE INCREASING HEAT AND HUMIDITY RETURN
FOR NEXT WEEKEND...ALONG WITH DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE APPROACHING UPPER LEVEL TROUGH AND LOW OVER SOUTHERN ONTARIO IS
THE NEXT FORECAST CHALLENGE. CLOUDY SKIES HAVE REDUCED THE OVERALL
DAYTIME MAX TEMPS...AND THE CONVECTIVE INSTABILITY. CURRENTLY
SEVERAL WAVES ARE MAKING THEIR WAY THROUGH THE OHIO RIVER VALLEY
AND AS THESE PROPAGATE EASTWARD TOWARD THE WARM FRONTAL BOUNDARY
CONVECTION IS EXPECTED TO BEGIN. STILL LOOKING AT LATE
AFTERNOON...EARLY EVENING SHOWERS AND THUNDERSTORMS. SHEAR IS
LESSENED. GIVEN THIS AND THE REDUCED TEMPERATURES SPC HAS REDUCED
CENTRAL PA TO A MARGINAL OUTLOOK. STILL DECENT MEAN CAPES AND
THOUGH WIDESPREAD HEAVY RAINFALL IS LESS OF AN ISSUE...THERE
REMAINS DECENT MOISTURE ALOFT WHICH COULD LEAD TO QUICK DOWNPOURS
THAT COULD CAUSE MINOR FLOODING...WHICH WAS EVIDENT EARLIER THIS
MORNING.

FLASH FLOOD THREAT...
STORM CELL MBE VECTORS WILL BE VERY SHORT...AND VERY HEAVY
DOWNPOURS ARE POSSIBLE. PWATS REACH INTO THE 1.5-1.7 INCH RANGE.
THUS...WHILE BASIN AVERAGES OF LESS THAN AN INCH ARE EXPECTED
TODAY AND EARLY TONIGHT...SOME OF THE STORMS LATER THIS AFTERNOON
INTO EARLY TONIGHT COULD HOLD A FLASH FLOODING THREAT.
HOWEVER...FFGS ARE PRETTY HIGH IN THE EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
AS THE COLD FRONT COMES THROUGH IT SHOULD BRING DRIER AIR AND MOVE
MOST OF THE STORMS TO THE SOUTHEAST. WILL LINGER HIGH CHC POPS
INTO THE MORNING ON WEDNESDAY FOR THE FAR SERN COS...THOUGH. SOME
FOG IS POSSIBLE TONIGHT...SO A MENTION HAS BEEN MADE IN THE
NORTHWEST WHERE A LITTLE CLEARING IS POSSIBLE LATE TONIGHT.
IMPROVEMENT IS EXPECTED OVER MOST OF THE AREA LATE WED MORNING AND
THROUGH THE AFTERNOON. HIGHS SHOULD RECOVER CLOSE TO 80F IN THE
S...BUT KEEP AT OR BELOW 70F IN THE FAR NW.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SHOWERS WILL END OVER SOUTHERN/EASTERN AREAS BY 00Z THURSDAY AS
THE COLD FRONT PUSHES SEWD TOWARD THE MID ATLC COAST. BEHIND THE
FRONT...A LARGE AREA OF BELOW NORMAL PW AIR WILL OVERSPREAD THE
NORTHEAST AND MID ATLANTIC STATES FROM WED NGT THROUGH
THURSDAY...ACCOMPANIED BY AN EXPANSIVE AREA OF HIGH PRESSURE
MIGRATING EWD FROM SERN CANADA INTO THE N. ATLC OCEAN...WHICH
WILL ENSURE DRY WX DURING THIS TIME. MUCH OF FRIDAY ALSO LOOKS DRY
WITH A LOW RISK OF A LATE DAY SHOWER/TSTM ACROSS THE FAR WRN/NWRN
ALLEGHENY MTNS. WED/THU NIGHTS WILL BE REFRESHINGLY COOL WITH LOWS
IN THE MID 40S TO LOW 50S AND VALLEY FOG ACROSS THE NRN TIER.

500MB HEIGHTS SHOULD STEADILY REBOUND THROUGH THE WEEKEND WITH
VERY WARM/HOT AND HUMID CONDITIONS FORECAST INTO EARLY NEXT WEEK.
CENTRAL PA IS CURRENTLY NEAR/AT THE HOTTEST TIME OF THE YEAR
/JULY 11-20/ BASED ON THE MOST RECENT 30-YEAR CLIMATE NORMALS.
HEAT INDEX VALUES MAY APPROACH 100F OVER THE LWR SUSQ VALLEY SUN-
MON WITH GUIDANCE SHOWING HIGHS AROUND 90F.

THE UPSTREAM FLOW ALOFT IS FCST TO TREND FROM QUASI-ZONAL ON THE
NRN PERIPHERY OF SRN PLAINS RIDGE...FROM THE MIDWEST THROUGH THE
GREAT LAKES...EVENTUALLY TOWARD MORE OF A WEST-NORTHWEST FLOW WITH
GENERAL TROUGHING LKLY TO CONTINUE OVER THE EASTERN QUARTER OF
NOAM. NRN STREAM S/WVS MOVING INTO THE AREA FROM THE WNW...ALONG
WITH DIURNAL INSTABILITY...MAY BE A FOCUS FOR SHOWERS/TSTMS SAT-
SUN. A BETTER FOCUS FOR PCPN SHOULD EVOLVE INTO THE MON-TUE TIME
FRAME AS A FRONTAL BOUNDARY PUSHES SEWD FROM THE GREAT LAKES.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
EXPECT ANY LOW CIGS TO LIFT BY LATE AM...AS A WARM FRONT LIFTS NE
THRU THE REGION. WIDESPREAD VFR CONDS EXPECTED TUE AFTN.
HOWEVER...SCT TSRA ARE LIKELY TO DEVELOP DURING THE PM
HOURS...PRODUCING BRIEF VIS REDUCTIONS IN SPOTS.

OUTLOOK...

WED...EARLY AM LOW CIGS LIKELY ACROSS THE W MTNS.

THU-FRI...NO SIG WX EXPECTED.

SAT...SCT PM TSRA IMPACTS POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...STEINBUGL
AVIATION...FITZGERALD/TYBURSKI
Hazardous weather outlook, Jul 14, 2:17 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 AM EDT TUE JUL 14 2015

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-150730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
317 AM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING THUNDERSTORMS COULD CREATE HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

PAZ024>028-033>036-056-057-059-063>066-150730-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
317 AM EDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAIN. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORM WIND DAMAGE AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 14, 1:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT TUE JUL 14 2015

PAZ004>006-141930-
WARREN PA-MCKEAN PA-POTTER PA-
232 PM EDT TUE JUL 14 2015

...A STRONG THUNDERSTORM WILL AFFECT WARREN...MCKEAN...AND POTTER
COUNTIES UNTIL 330 PM EDT...

AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LUDLOW...MOVING EAST AT 50 MPH.

40 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WETMORE AROUND 235 PM EDT.
  WESTLINE AROUND 245 PM EDT.
  MARSHBURG AROUND 250 PM EDT.
  CYCLONE AND KINZUA BRIDGE STATE PARK AROUND 255 PM EDT.
  REW AROUND 300 PM EDT.
  SMETHPORT AROUND 305 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CERES...CLARENDON...
ELDRED...LEWIS RUN AND MOUNT JEWETT.

LAT...LON 4200 7801 4189 7789 4163 7903 4180 7912
      4200 7863
TIME...MOT...LOC 1832Z 250DEG 44KT 4175 7898

KEARNS

The radar

The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McKean

When
July 14, 1:50 PM EST
Where
McKean County, 3.33 mi N of Kane
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.718, -78.837

Thunderstorms producing winds estimated near 60 mph knocked down trees along SR 321 south of Bliss Hill.

Thunderstorm Wind, McKean

When
July 14, 2:30 PM EST
Where
McKean County, 0.86 mi NW of East Kane
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.660, -78.810

Thunderstorms producing winds estimated near 60 mph knocked down trees near Kane.

Hail, Blair

When
July 14, 3:56 PM EST
Where
Blair County, 1.32 mi ESE of Bald Eagle
Measured
1 in hail
Reported by
Social Media
Coordinates
40.721, -78.158

Quarter-sized hail reported near Bald Eagle on I-99.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579576, 579574, 579573.